Muscle pain is less commonly reported when patients don't know they're on statins

3 May 2017        

Category: BHF Comment

Pills in a hand

Muscle-related symptoms are less commonly reported when patients and their doctors are unaware that statin therapy is being used, compared to when they are aware, according to a new study in The Lancet.

The study looks at data on 26 side effects from a trial of approximately 10,000 patients and suggests that cases of muscle pain and weakness are unlikely to be directly caused by statins, but may instead be due to the so-called nocebo effect, where the expectation of side effects can make patients more likely to report them.

What are statins?

Statins are drugs that lower your body’s cholesterol level. They work by reducing the production of cholesterol in the liver and therefore reduce your risk of heart disease. Cholesterol is essential for your body to work, although too much ‘bad cholesterol’ (called low-density lipoprotein or LDL) can lead to fatty deposits building up in your arteries. These fatty deposits can increase your risk of developing conditions such as coronary heart diseaseheart attack and stroke.

People who have had a heart attack or stroke will be advised to take a statin to help reduce the risk of them having another event. You’ll also be advised to take a statin if you’re considered to be at significant risk of developing cardiovascular disease, or of having a heart attack or stroke. Even if your cholesterol level isn’t high, you may be prescribed statins to help protect you.

 

People unaware of the statins reported less muscle-ache

During the study, researchers followed individuals taking either a statin or a placebo during a blinded phase as well as during a subsequent phase when people taking the statin knew that they were on the treatment. During the blinded phase there was no difference in reporting of side effects between the two groups while in the phase when they were aware of the treatment more people on statins reported muscle aches suggesting that indeed this knowledge affected their reporting.

What did we say?

Our Medical Director Professor Sir Nilesh Samani, said:

“Statins are an important and proven treatment for preventing coronary heart disease but their use has been clouded by the perception that they cause significant side effects. Most notably these include muscle aches but also memory loss, sleep disturbance and erectile dysfunction.

“However, these complaints are not uncommon in the general population for a whole variety of reasons. Therefore when patients take a statin and develop such symptoms, they understandably attribute them to the statin when it may not be the cause. 

“This study shows that this might indeed be the case. When patients were unaware that they were taking a statin the frequency of reporting such symptoms was not different from taking a dummy (placebo) tablet but the frequency of reporting increased when they became aware that they were taking a statin.

“The study provides further evidence and confidence that statins are a safe drug for people at risk of heart disease. The benefits far outweigh any perceived risk.”